Virginia, 2008

Drought in Virginia, March 1 to 31, 2008

March 1 to 31, 2008 · NWS RNK · 12 events in 12 counties and zones

As La Nina weakened during the month of March, the area received close to 84 percent of normal rainfall. This allowed drought conditions to improve across Virginia.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

As La Nina weakened during the month of March, the area received close to 84 percent of normal rainfall. This allowed drought conditions to improve across Virginia. Extreme (D3)drought conditions in the southeast corner of the region improved to severe (D2) drought conditions. Severe (D2) drought conditions only remained across far southern Virginia by the end of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 29, 8:50 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Feb 29, 8:50 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
850 PM EST FRI FEB 29 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA OVERNIGHT BRINGING SPOTTY LIGHT
RAIN TO EASTERN SECTIONS AND SNOW ACROSS THE HIGHER ELEVATIONS.
HIGH PRESSURE WILL BUILD ACROSS THE AREA SATURDAY...THEN OFF THE
COAST SUNDAY. WARM SOUTHERLY WINDS WILL DEVELOP ACROSS THE AREA
SUNDAY WITH TEMPERATURES WARMING ABOVE NORMAL FOR SUNDAY AND
MONDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
BURST OF PREFRONTAL HEAVY SNOW ROUGHLY AOA 2500 FEET HAS TAPERED
OFF ACROSS THE NW THIS EVENING WITH SOME SPOTS BACK TO LIQUID AS
THE RATE OF FALL HAS DECREASED. HOWEVER AS UPSLOPE KICKS IN
BRIEFLY IN THE WAKE OF THE PASSING FRONT...EXPECT MORE TYPICAL
-SHSN OVERNIGHT AIDED BY COLD ADVECTION ALOFT. THINK ADDED SNOW
TOTALS WILL BE LIGHT...AND MAINLY ON THE WESTERN SLOPES...BUT
STILL ENOUGH GIVEN SNOW COVERED ROADS FAR NW TO KEEP THE ADVISORY
GOING A BIT LONGER FOR THE HIGHER ELEVATIONS. ELSEWHERE VERY
LIGHT RAIN SHOULD CONTINUE TO SWEEP EAST OF THE BLUE RIDGE BEFORE
MIDNIGHT WITH AMOUNTS OF A TENTH OF AN INCH OR LESS GIVEN DRY AIR.
THUS PLAN TO TWEAK DOWN POPS AFTER 03Z ALL EXCEPT THE UPSLOPE
AREAS WHERE THE LOCAL WRF CONTINUES TO PRODUCE SOME -SN INTO EARLY
SAT. OTRW EVAPORATION HAS ALREADY PRODUCED PERIODIC STRONG WINDS
TO NEAR ADVISORY LEVELS ALONG/EAST OF THE BLUE RIDGE SO ALSO
BOOSTING SPEEDS AHEAD OF THE ACTUAL COLD FRONT OVERNIGHT. MIXING
AND LAGGING COLD ADVECTION SHOULD ALLOW FOR TEMPS TO STAY ABOVE
MOS IN THE PIEDMONT...AND ONLY FALL A LITTLE BELOW FREEZING FAR
WEST WHICH SUPPORTS A BUMP UP IN LOWS ACROSS THE CWA.

AS TYPICAL WITH JUST ABOUT EVERY FRONTAL PASSAGE...ANTICIPATE
INCREASING POST FRONTAL WINDS WITH A STRONG WIND GUSTS DEVELOPING
OFF OF THE MOUNTAINS SAT MORNING...BUT BELOW ADVISORY CRITERIA.
POTENTIAL EXISTS FOR SOME GUSTS CLOSE TO 40 KTS OVER THE RIDGES
DURING THE DAY SATURDAY...SO A BLUSTERY DAY NEVER THE LESS.

COUPLED WITH THE BLUSTERY WINDS SATURDAY WILL BE A PLUNGE IN THE
RELATIVE HUMIDITY.  ESPECIALLY FOR AREAS EAST OF THE BLUE RIDGE.
THIS RAISES A CONCERN FOR LAND MANAGEMENT FOLKS...SEE FIRE WEATHER
DISCUSSION FOR DETAILS.

SHOULD SEE QUITE A BIT OF SUN EAST OF THE MTNS FOR SATURDAY.  THE
ONLY LINGERING MOISTURE SHOULD BE CONFINED TO THE WRN SLOPES.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
A STRONG UPPER RIDGE BUILDS OVER THE FORECAST AREA ALL WHILE A
STRONG AREA OF UPPER LEVEL LOW PRESSURE TAKES SHAPE IN THE CENTRAL
U.S.  THE RESULT WILL BE VERY MILD TEMPERATURES...FIRST THANKS TO
THE BUILDING HEIGHTS ALOFT...AND THEN ALSO IN PART TO A
STRENGTHENING MILD SOUTHERLY FETCH OF AIR INTO THE REGION. WILL BE
CARRYING AND DRY FORECAST SUNDAY INTO SUNDAY NIGHT. BY MONDAY AS THE
CENTRAL U.S. LOW DRAWS CLOSER OUR LOW LEVEL WINDS WILL BECOME MORE
SOUTHEAST AND WE WILL BEGIN TO ADVECT MOISTURE UPSLOPE FROM THE
ATLANTIC INTO THE BLUE RIDGE. WHILE MONDAYS FORECAST WILL ALSO HAVE
MILD TEMPERATURES...INCREASING CLOUD COVER...ESPECIALLY IN THE
MOUNTAINS AND FOOTHILLS IS EXPECTED...ALONG WITH A SLIGHT CHANCE OF
RAIN ALONG THE BLUE RIDGE FROM ROUGHLY FLOYD AND AREAS SOUTHWEST.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MONDAY NIGHT THROUGH WEDNESDAY...

OPERATIONAL MODELS STILL ARE SHOWING SOME VARIATION AS TO THE PATH
OF THE UPPER LOW. THE 00Z ECMWF TRACKS IT THROUGH THE OHIO VALLEY
INTO NEW ENGLAND...WHILE THE 12Z GFS TAKES MORE OF A TENNESSEE
VALLEY ROUTE...THEN ACROSS OUR REGION. THE HPC SOLUTION IS RIGHT
AROUND THE AVERAGE OF THE TWO...AND WILL FOLLOW CLOSE TO ITS OUTPUT
THROUGH THE REMAINDER OF THE FORECAST PACKAGE.

FOR OUR AREA THIS WILL MEAN INCREASING CHANCES OF RAIN FIRST MONDAY
EVENING AS ISENTROPIC LIFT CONTINUES TO INCREASE IN ADVANCE OF THE
APPROACH OF THE SYSTEM. LATER THAT NIGHT THE PRECIPITATION WILL
BECOME MORE SHOWERY AS THE CENTER OF THE LOW DRAWS CLOSER. GIVEN
THIS EXPECTED TRACK...TEMPERATURES WILL STILL BE VERY MILD MONDAY
NIGHT...SO AN ALL RAIN/RAIN SHOWER EVENT IS EXPECTED DURING THIS
TIME PERIOD. LATE AT NIGHT OVER THE MOUNTAIN EMPIRE REGION OF
SOUTHWEST VIRGINIA AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA MAY
START TO EXPERIENCE A FEW THUNDERSTORMS AS INSTABILITY INCREASES
AHEAD OF THE SYSTEMS TRIPLE POINT.

TUESDAY SHOWERS/RAIN WILL CONTINUE ACROSS THE AREA WITH THE PASSAGE
OF THE LOW AND THE ISOLATED THUNDERSTORM THREAT WILL CONTINUE ACROSS
THE SOUTHERN HALF OF THE FORECAST AREA. AS WE HEAD INTO TUESDAY
EVENING...THE AREA WILL START TO GET ON THE BACKSIDE OF THE SYSTEM.
AS TEMPERATURES FALL THROUGH THE NIGHT SNOW SHOWERS WILL DEVELOP IN
THE MOUNTAINS WITH RAIN SHOWERS STILL EAST OF THE BLUE RIDGE. BY
WEDNESDAY WINDS SHOULD BE MORE NORTHWEST IN ORIENTATION LEADING TO
DOWNSLOPE DRYING EAST OF THE MOUNTAINS...BUT WITH CONTINUED UPSLOPE
RAIN/SNOW SHOWERS IN THE MOUNTAINS.

WEDNESDAY NIGHT THROUGH FRIDAY...

THE NEXT SHORTWAVE TROUGH AND COLD FRONT TO IMPACT THE AREA
CURRENTLY WILL SWING THROUGH THURSDAY INTO THURSDAY NIGHT. THIS ONE
LOOKS TO PRIMARILY IMPACT THE MOUNTAINS WITH UPSLOPE RAIN/SNOW
SHOWERS. FRIDAY WE WILL HAVE TO WATCH A POTENTIAL SYSTEM RIDING
NORTH ALONG THE EAST COAST. THIS SYSTEM MAY STALL THE THURSDAY COLD
FRONT OVER OUR AREA FOR A LONGER PERIOD OF TIME THAN NORMAL...PLUS
INTRODUCE SOME OF ITS OWN ASSOCIATED MOISTURE INTO THE AREA.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
SNOW LEVEL IS LOWERING AS EVENING ARRIVES...AND KLWB SHOULD REMAIN
IN IFR/LIFR FOR THE NEXT HOUR OR SO...AS THE BACK EDGE OF THE PRECIP
ARRIVES NEAR 2Z. CIGS MAY BE HESITANT TO RISE THOUGH UNTIL WINDS
INCREASE. WITH CAA...UPPER LEVEL DISTURBANCE AND WINDS INCREASING AND
TURNING SLIGHTLY TO THE NORTH...UPSLOPE SNOW SHOWERS MAY CAUSE
TEMPO IFR CONDITIONS AGAIN AROUND MIDNIGHT AND
THEREAFTER...ALTHOUGH TYPICALLY THIS DOES NOT HAPPEN IN THE VALLEY
OF KLWB. MVFR CIGS WILL STICK AT KLWB THROUGH MID MORNING.
ELSEWHERE...AT WORST MVFR CONDITIONS ARE EXPECTED WITH MUCH OF THE
PRECIP FALLING APART AS IT ARRIVES AT KDAN. CLEARING SKIES ON
SATURDAY WILL ALLOW SOME 25KT GUSTS TO MIX DOWN AROUND LUNCHTIME.

HIGH PRESSURE SHOULD ENSURE VFR CONDITIONS FOR SUNDAY AND MONDAY.
A DEVELOPING STORM WILL BRING AN EXTENDED PERIOD OF WET WEATHER
AND POTENTIAL FOR MVFR AND IFR CONDITIONS TO THE AREA TUESDAY
AND WEDNESDAY.

&&

.FIRE WEATHER...
A FIRE WEATHER WATCH HAS BEEN POSTED FOR PARTS OF CENTRAL VIRGINIA
FOR SATURDAY.  CONCERN IS THAT MOISTURE FROM TONIGHTS FRONTAL
PASSAGE WILL NOT MAKE IT ANY FARTHER EAST THAN THE BLUE
RIDGE...LEAVING CENTRAL VIRGINIA DRY.  IF THE RAIN DOES NOT
MATERIALIZE TONIGHT...SATURDAYS STRONG WINDS AND LOW HUMIDITY WILL
CREATE CONDITIONS THAT WOULD SUPPORT RAPID FIRE SPREAD AND POTENTIAL
FOR EXTREME FIRE BEHAVIOR.  HUMIDITY MINIMUMS OF 25 PERCENT COUPLED
WITH FREQUENT WIND GUSTS OF 25 MPH OR MORE ARE EXPECTED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...SNOW ADVISORY UNTIL 4 AM EST SATURDAY FOR VAZ020.
     FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     AFTERNOON FOR VAZ044>047-058-059.
NC...NONE.
WV...SNOW ADVISORY UNTIL 4 AM EST SATURDAY FOR WVZ042-043-045.

&&

SYNOPSIS...JH/PM
NEAR TERM...JH/PM
SHORT TERM...DS
LONG TERM...DS/KK/KM
AVIATION...KM
FIRE WEATHER...
Hazardous weather outlook, Feb 29, 6:02 PM EST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 PM EST FRI FEB 29 2008

NCZ001>006-018>020-VAZ007-009>019-022>024-032>035-043-WVZ044-012315-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-MONROE-
602 PM EST FRI FEB 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ020-WVZ042-043-045-012315-
BATH-MERCER-SUMMERS-GREENBRIER-
602 PM EST FRI FEB 29 2008

...SNOW ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ044>047-058-059-012315-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
602 PM EST FRI FEB 29 2008

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FIRE WEATHER WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 29, 6:34 PM EST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
634 PM EST FRI FEB 29 2008

VAZ007-010-011-018-019-WVZ044-010145-
TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-MONROE-
INCLUDING THE CITIES OF...TAZEWELL...BLAND...PEARISBURG...
NEW CASTLE...CLIFTON FORGE...UNION
634 PM EST FRI FEB 29 2008

...BURST OF HEAVY WET SNOW LIKELY INTO THIS EVENING...

RAIN WILL CHANGE TO SNOW EARLY THIS EVENING AND CONTINUE THROUGH
AROUND 9:00 PM. OVER THE HIGHER ELEVATIONS...THE PRECIPITATION
SHOULD BE PRIMARILY ALL SNOW WITH ACCUMULATIONS OF 1 TO 2 INCHES
POSSIBLE. LOCATIONS FROM WESTERN ALLEGHANY COUNTY SOUTHWEST ACROSS
MONROE AND WESTERN CRAIG COUNTIES CAN EXPECT THE HEAVIEST SNOW
ESPECIALLY AT ELEVATIONS ABOVE 2500 FEET. THIS MAY CAUSE ROADWAYS
TO BECOME SNOW COVERED AND SLICK ESPECIALLY AS TEMPERATURES START
TO FALL CLOSER TO FREEZING OVER THE NEXT HOUR. MOTORISTS SHOULD BE
ALERT FOR ICY SPOTS ACROSS THE REGION INTO THIS EVENING AS WELL AS
SNOW COVERED ROADS OVER THE HIGHER ELEVATIONS.

THE PUBLIC IS ENCOURAGED TO REPORT SNOWFALL AMOUNTS...ICE
ACCUMULATION TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT
RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5...4 3 2
4.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 drought. Local standard time, as filed.

Drought, Grayson

When
March 1, 12:00 AM EST to March 25, 12:00 AM EST
Where
Grayson forecast zone
Reported by
Other Federal Agency
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Several precipitation events impacted the region, helping to improve the drought status from severe (D2) to moderate (D1).

Drought, Smyth

When
March 1, 12:00 AM EST to March 25, 12:00 AM EST
Where
Smyth forecast zone
Reported by
Other Federal Agency
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Several precipitation events impacted the region, helping to improve the drought status from severe (D2) to moderate (D1).

Drought, Franklin

When
March 1, 12:00 AM EST to March 11, 12:00 AM EST
Where
Franklin forecast zone
Reported by
Other Federal Agency
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Several precipitation events impacted the region, improving the severe (D2) drought status across southern portions of Franklin county to |moderate (D1).

Drought, Carroll

When
March 1, 12:00 AM EST to March 11, 12:00 AM EST
Where
Carroll forecast zone
Reported by
Other Federal Agency
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Several precipitation events impacted the region, improving the severe (D2) drought status across southern portions of Carroll county to |moderate (D1).

Drought, Patrick

When
March 1, 12:00 AM EST to March 11, 12:00 AM EST
Where
Patrick forecast zone
Reported by
Other Federal Agency
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Several precipitation events impacted the region, improving the severe (D2) drought status to moderate (D1) drought status.

Drought, Henry

When
March 1, 12:00 AM EST to March 11, 12:00 AM EST
Where
Henry forecast zone
Reported by
Other Federal Agency
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Several precipitation events impacted the region, improving the severe (D2) drought status to moderate (D1) drought status.

Drought, Campbell

When
March 1, 12:00 AM EST to March 11, 12:00 AM EST
Where
Campbell forecast zone
Reported by
Other Federal Agency
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Severe (D2)drought status across southeastern portions of Campbell county improved to moderate (D1) drought and abnormally dry (D0) status.

Drought, Pittsylvania

When
March 1, 12:00 AM EST to March 31, 12:00 AM EST
Where
Pittsylvania forecast zone
Reported by
Other Federal Agency
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Several precipitation events impacted the region, improving the severe (D2) drought status to moderate (D1) status, except for southern portions of Pittsylvania county.

Drought, Appomattox

When
March 1, 12:00 AM EST to March 11, 12:00 AM EST
Where
Appomattox forecast zone
Reported by
Other Federal Agency
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

Severe (D2)drought status across eastern portions of Appomattox county improved to moderate (D1) drought status.

Drought, Buckingham

When
March 1, 12:00 AM EST to March 11, 12:00 AM EST
Where
Buckingham forecast zone
Reported by
Other Federal Agency
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

Severe (D2)drought status across eastern portions of Buckingham county improved to moderate (D1) drought status.

Drought, Halifax

When
March 1, 12:00 AM EST to March 31, 12:00 AM EST
Where
Halifax forecast zone
Reported by
Other Federal Agency
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

The month started with Extreme (D3) drought conditions across the southern portion of Halifax county which improved to severe (D2) drought conditions by the end of March. Across the rest of Halifax county, the severe (D2) drought status improved to moderate (D1).

Drought, Charlotte

When
March 1, 12:00 AM EST to March 31, 12:00 AM EST
Where
Charlotte forecast zone
Reported by
Other Federal Agency
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

Severe (D2) drought continued across the eastern portions of Charlotte county. In the western portions of Charlotte county severe (D2) drought conditions improved to moderate (D1) drought conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80779, 80780, 80781, 80782, 80783, 80784, 80785, 80786, 80787, 80788, 80789, 80790.